Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: question about stopping plaquenil

  1. #1
    Join Date
    Jun 2006
    Posts
    194
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default question about stopping plaquenil

    I was just in to see my rheumy and he has decided to have me stop taking the plaquenil because he doesn't think it's working. I've been having flares and have been feeling up and down etc with lots of aches and pains and fatique. He's considering starting me on Imuran but after reading up on that I'm not too crazy about that idea.

    Anyway my question is about stopping the plaquenil. Does it take a long time to get out of your system? It took months to start acting and so I wonder if it takes as long to stop working? Are there any symptoms I should look for that would indicate a withdrawal from plaquenil?

    Thanks for your help.

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,673
    Blog Entries
    9
    Thanks
    1,555
    Thanked 912 Times in 576 Posts

    Default

    Generally, If objective improvement (such as reduced joint swelling or increased mobility) does not occur within six months of using plaquenil, it is suggested that the drug should be discontinued. If your symptoms recur after you stop taking it, it may be resumed safely - sometimes in intermittently. Plaquenil may be used safely and effectively in combination with corticosteroids, salicylates, NSAIDS, and methotrexate and other second line therapeutic agents or you doctor may decide to just start you on some of these other agents. But, there will be no problem with starting these other medications even if Plaquenil remains in your system. I have not heard of any adverse reactions to discontinuing Plaquenil (not like corticosteroids where you have to be weaned off of them).
    I wish you the best and hope that your new treatment starts to have a positive effect on your symptoms.

    Peace and Blessings
    Saysusie

  3. #3
    Join Date
    Jun 2006
    Posts
    194
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks Saysusie. I'm really hoping my new meds regiment of higher prednisone and no plaquenil will work because after reading about Imuran I'm sure not in a hurry to try that.

    Would you have any idea why my bones would be painful? Is this just another Lupus anomoly do you think? It hurts if I press on my shoulder blades (like leaning back in a hard chair) or my actual shoulder and also my hips at the back.

    I'm still so new to all this that I'm having a hard time distinguishing actual new symptoms from just normal aches and pains and I hate to be a hypochondriac whiner and complainer. I have to email my rheumy in 2 weeks to let him know how I feel without the plaquenil and I'm not sure what to include.

    Thanks for everything.

  4. #4
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    You are NOT a hypochondriac or a whiner! *giving you a hug* could computer use be a problem? I had to change chairs because it was effecting my back and shoulders BIG time! But don't think you aren't allowed to complain.

  5. #5
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Sometimes it IS hard to distinguish between symptoms of the disease, reactions to the medications and the other aches and pains we all have. :? You're sure not alone in wondering what's happening with your body!! Your rheumatologist can help you sort some of that out - be sure to ask about anything that just doesn't seem right. The nice thing about this board, MrsMurdena, is that you can vent, you can cry, you can ask, you can comment - you can do just about anything that feels right. We'll never call you a 'whiner' or 'hypochondriac.' Friends just don't do that.

    Jody
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  6. #6
    Join Date
    Jun 2006
    Posts
    194
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    You guys are awesome ...thank you

    When I hear how sick many of "our" Lupus friends really are (littlered comes straight to mind) I feel my complaints are insignificant and self-indulgent ...but they still worry me and my husband because we're so new to this disease. It's really hard to get a feel for what's an important new symptom and what's just a regular ache and pain.

    Since stoping the plaquenil a week ago now I've been more tired and I wonder if the plaquenil really was working ...then again I could just be tired I was hoping someone on this board would have a similar experience and be able to tell me just how it felt coming off it.

    Just one more question ...does Imuran really have the awful side effects that are listed for it and is it worth a try or will the medicine alone make me feel worse?

    Thanks again everyone ...and GO BEARS!

  7. #7
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Hi, Mrs. Murdena - I definitely felt more tired after stopping plaquenil, so I think it probably was helping my fatigue some. Unfortunately it wasn't doing much for anything else, and I had such problems with nausea and vomiting that I just couldn't stay on it.


    There are several books available about lupus that it's worthwhile to read if you can get them. Your local library may have some, and can probably get others through interlibrary loan.

    The Lupus Book: A Guide for Patients and Their Families - revised edition 2005
    by Daniel J. Wallace (This is one book worth purchasing to keep available as a reference)

    Taking Charge of Lupus: How to Manage the Disease and Make the Most of Your Life
    by Maureen Pratt, David Hallegua, Daniel J. Wallace

    The First Year - Lupus: An Essential Guide for the Newly Diagnosed
    by Nancy C. Hanger, Elena Massarotti

    Coping With Lupus : A Guide to Living With Lupus for You and Your Family
    by Robert H. Phillips

    There are many others available, but these will give you a good, fundamental understanding of the disease and how it affects your body. It can be really helpful to know when a minor pain might be a symptom of something more serious going on. A lot of us have had the experience of a minor problem like a cough that turned into a major hospitalization because we didn't go to the doctor soon enough, so you can't take anything for granted with lupus. If you think something is wrong, you know your own body better than anyone else can - and if you think it's something to be concerned about, definitely bring it up with your doc.

  8. #8
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    MrsMudena, I've been on imuran for a while now (probably not long enough for it have worked really well yet) but methotrexate wasn't working, so imuran was my rheumatologists next choice. I developed shingles almost immediately after starting imuran, and that's one of the risks of suppressing your immune system. It wasn't fun, but I knew what it was right away (my rheumatologist had warned me) so I got medication quickly. Still, it took weeks for it to go away. Now, I'm losing my hair - not in clumps, just in an annoying and messy way (hair all over the floor and on my clothes.) But, I haven't been sick at all from imuran. I'm hoping it will control my pericarditis so I can reduce my prednisone. It's worth the risk for me, since I know prednisone will have very bad affects long term. I hope you find a solution that's right for you. Wishing you the best!!

    Jody
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  9. #9
    Join Date
    Jun 2006
    Posts
    194
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Well I can now answer my original question myself ...it takes about a week for the plaquenil to get out of your system. I know because it's a week today and I woke up this morning with heavy swollen eys, pouffy face, bright red malar rash and aching bones and that weariness known only to us.

    I called my rheumy and I'm back on the plaquenil. I hope it doesn't take 3 months to work again!! Surely it's not all gone from my system just yet and by tomorrow I'll be perky and a normal color again

    Thanks for everyone's help and support and input. You guys rock.

  10. #10
    Join Date
    Oct 2006
    Location
    GA
    Posts
    20
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Imuran

    I have a undifferentiated connective tissue disorder and I tried Imuran twice and both times got Pancreatitis.
    It was supposedly a rare side effect.
    I stick with the plaquenil and steroids.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •